Format

Send to

Choose Destination
See comment in PubMed Commons below
Am Heart J. 1984 Mar;107(3):425-30.

Torsade de pointes due to quinidine: observations in 31 patients.

Abstract

We performed a mail solicitation and obtained the records of 31 patients with documented torsade de pointes (TDP) due to quinidine. All 31 patients had heart disease: ischemic = 11 patients (36%), rheumatic = five patients (16%), hypertensive = four patients (13%), cardiomyopathic = four patients (13%), other = seven patients (22%). Quinidine was administered to these patients for the following reasons: atrial fibrillation or flutter = 22 patients (71%), ventricular premature beats = six patients (19%), ventricular or supraventricular tachycardia = three patients (10%). The 31 patients were receiving quinidine, 650 to 2400 (mean 1097) mg/day, and 14 patients had serum quinidine levels of 1.4 to 10.6 (mean 3.7) micrograms/ml. TDP occurred within 1 week of initiation of quinidine therapy in 23 (74%) of the patients. Twenty-eight (90%) of the 31 patients were receiving digoxin, and 5 (24%) of 21 patients had hypokalemia at the time of TDP. Off of quinidine therapy, corrected QT (QTc) intervals in 24 patients ranged from 390 to 580 (mean 470) msec and were prolonged in 17 patients (71%). On quinidine therapy, QTc intervals in 23 patients ranged from 390 to 630 (mean 510) msec and were prolonged in 21 patients (91%). In summary, patients with TDP due to quinidine usually had heart disease complicated by atrial fibrillation, were receiving digoxin, and were receiving moderate dosages of quinidine for less than 1 week prior to TDP. Approximately two thirds of patients with TDP due to quinidine had long QT intervals while off of quinidine.

PMID:
6695683
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk